Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2008, 2:16 PM MDT for Blaine County, Hill County, Montana. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2008, 2:16 PM MDT (20:16 UTC)
- Expired
- Jul 26, 2008, 3:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Blaine County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 186 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 2:56 PM MDT | HAIL 0.88 | Havre, MT | HEAVY RAIN WITH WINDS GUSTING UP TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 1786 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 262016 SVRTFX MTC005-041-262115- /O.NEW.KTFX.SV.W.0099.080726T2016Z-080726T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 216 PM MDT SAT JUL 26 2008 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA... THIS INCLUDES THE CITY OF CHINOOK... EAST CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA... THIS INCLUDES THE CITY OF HAVRE... * UNTIL 315 PM MDT * AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF HAVRE...MOVING EAST AT 18 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HAVRE AROUND 250 PM MDT... 15 MILES WEST OF CHINOOK AROUND 315 PM MDT. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. BRIEF HEAVY RAIN IS ALSO LIKELY WITH THIS STORM. WIND GUSTS TO 60 MPH ARE POSSIBLE. LAT...LON 4877 10924 4837 10908 4833 10995 4863 11011 TIME...MOT...LOC 2015Z 251DEG 16KT 4857 10993 $$
1 follow-up statement
000 WWUS55 KTFX 262039 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 239 PM MDT SAT JUL 26 2008 MTC005-041-262115- /O.CON.KTFX.SV.W.0099.000000T0000Z-080726T2115Z/ HILL MT-BLAINE MT- 238 PM MDT SAT JUL 26 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR WEST CENTRAL BLAINE AND EAST CENTRAL HILL COUNTIES... AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES WEST OF HAVRE...MOVING EAST AT 18 MPH. THIS STORM IS LIKELY TO PRODUCE HAIL TO GOLF-BALL SIZE ALONG WITH WIND GUSTS TO 70 MPH. HEAVY RAIN IS ALSO LIKELY WITH THIS STORM. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHINOOK LAT...LON 4877 10924 4837 10908 4833 10995 4863 11011 TIME...MOT...LOC 2038Z 251DEG 16KT 4860 10978 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:40 AM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 26, 10:40 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1040 AM MDT SAT JUL 26 2008 ...UPDATE TO AVIATION... .UPDATE... && .DISCUSSION... ALREADY STARTED UP ALONG HI-LINE AREA. MAIN CONCERN FOR TODAY IS SOME THUNDERSTORMS MAY BECOME SEVERE DUE TO DAMAGING WINDS MAINLY NORTH AND EAST OF THE KCTB...KGTF AND KLWT LINE LATER THIS AFTERNOON AND EVENING. THIS AREA WILL HAVE GOOD 45-50KT SPEED SHEAR ALONG WITH A MOIST SOUTHEAST FLOW AT LOW LEVELS AND SOUTHWESTERLY FLOW ALOFT WITH DRIER AIR MOVING IN FROM THE SOUTHWEST. AIRMASS IS QUITE UNSTABLE BETWEEN 750-500 MB AS PER 12Z SOUNDING. SOUTHWEST MONTANA WILL BE MOSTLY DRY...EXCEPT FOR ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND EVENING. WILLIAMSON && .AVIATION... UPDATED 1640Z. LATEST RADAR COMPOSITE SHOW A THUNDERSTORM NE OF CTB AND EXPECTED TO EXIT THE AREA BY 1730Z. AS SHORTWAVE APPROACHES... EXPECT AN AREA OF INSTABILITY IN THE NORTHERN PORTION OF THE AREA. AS A RESULT SHOWERS AND THUNDERSTORMS WILL AFFECT THE CTB HVR AND LWT TERMINALS AFTER 21Z. EXPECT REDUCED VISIBILITIES AND GUSTY WINDS NEAR THUNDERSTORMS. OTHERWISE...GENERALLY VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... GTF 91 57 89 56 / 20 20 20 20 CTB 86 55 83 52 / 30 20 20 10 HLN 92 59 93 59 / 10 20 20 10 BZN 94 53 95 53 / 10 10 20 10 WEY 82 47 80 45 / 10 10 20 10 DLN 89 52 89 51 / 10 10 20 10 HVR 91 59 91 58 / 30 30 20 20 LWT 88 56 86 55 / 30 30 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WILLIAMSON DC LONG TERM...MERCER AVIATION...MERCER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 6:02 AM MDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 602 AM MDT SAT JUL 26 2008 MTZ008>015-044>055-271215- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 602 AM MDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 26, 11:56 AM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1156 AM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HAIL CUT BANK 48.63N 112.33W
07/26/2008 E0.75 INCH GLACIER MT PUBLIC
MOST HAILSTONES WERE ABOUT 1/4 INCH IN DIAMETER
&&
MCGINNISLocal storm report, Jul 26, 1:43 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
143 PM MDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 30 NNW CHESTER 48.91N 111.22W
07/26/2008 E1.50 INCH LIBERTY MT PUBLIC
IN WHITLASH, HAILED FOR 15 MINUTES, MOST STONES ABOUT
QUARTER SIZED, STONES BOUNCED OFF GROUND A LITTLE BIT
&&
MCGINNISThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:55 AM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 50 min |
| Jul 26, 10:34 AM MDT | Severe Thunderstorm Warning | TFX | Toole | 41 min |
| Jul 26, 11:48 AM MDT | Severe Thunderstorm Warning | TFX | Toole | 42 min |
| Jul 26, 12:20 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty, Toole | 40 min |
| Jul 26, 1:57 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 48 min |
| Jul 26, 3:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 58 min |
| Jul 26, 3:49 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 26 min |
| Jul 26, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.